Pennsylvania, 2026

Drought in Pennsylvania, February 1 to 28, 2026

February 1 to 28, 2026 · NWS CTP · 7 events in 7 counties and zones

Anomalously dry conditions persisted across much of central Pennsylvania through February 2026, with USDM D2 (severe) drought persisting across portions of southern and eastern Pennsylvania. Multiple counties were added to Drought Warning status by the Pennsylvania Department of Environmental Protection (PA DEP), including Adams, Franklin, Cumberland and Schuylkill counties, while Fulton County…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Anomalously dry conditions persisted across much of central Pennsylvania through February 2026, with USDM D2 (severe) drought persisting across portions of southern and eastern Pennsylvania. Multiple counties were added to Drought Warning status by the Pennsylvania Department of Environmental Protection (PA DEP), including Adams, Franklin, Cumberland and Schuylkill counties, while Fulton County remained in Drought Warning status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM EST, 17 minutes earlier. Its key messages:

  • 1) Prolonged dangerous cold weather continues through the weekend, with wind exacerbating the cold on Sunday 2) Light accumulating snow possible midweek, mainly across southern PA. 3) Light accumulating snow is possible again Fri-Sat, followed by gusty winds and another shot of Arctic air for next weekend.
Area forecast discussion, Jan 31, 11:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
1143 PM EST Sat Jan 31 2026

.WHAT HAS CHANGED...
* Extreme Cold Warning has been expanded into Cambria County for
  tonight into midday Sunday

&&

.KEY MESSAGES...
1) Prolonged dangerous cold weather continues through the
weekend, with wind exacerbating the cold on Sunday
2) Light accumulating snow possible midweek, mainly across
southern PA.
3) Light accumulating snow is possible again Fri-Sat, followed
by gusty winds and another shot of Arctic air for next weekend.

&&

.DISCUSSION...
KEY MESSAGE 1: Prolonged dangerous cold weather continues
through the weekend, with wind exacerbating the cold on Sunday

Stratus streaming southward from Lake Ontario has blanked much
of north- and west-central PA this evening. A few light flurries
are possible beneath these clouds. High cirrus from the coastal
storm continues to move in from the south across mainly east
central PA.

Tonight into Sunday we will see wind gusts increase to 25-35
mph across the area as a result of the tightening pressure
gradient on the back side of an intensifying coastal storm. The
increasing winds and cloud cover will limit the extent to which
temperatures fall tonight, but we'll still see wind chill
values near 10 below zero for most locations and potentially
colder than 20 below zero in the Laurel Highlands. Given this
threat, an Extreme Cold Warning was issued for Somerset and
Cambria Counties for Saturday night into Sunday afternoon.
Elsewhere, Cold Weather Advisories are in effect. Warren County
was left out of the Advisory with winds not expected to be quite
as strong there.

Temperatures will begin to moderate by Groundhog Day (Monday),
but it will still be cold for this time of year with highs
remaining below the freezing mark in most of central PA.

Be on the lookout for icicles and other large chunks snow and
ice that might fall off rooftops as winds pick up into Sunday
and temperatures rise into next week.

KEY MESSAGE 2: Accumulating snow possible midweek, mainly
across southern PA.

NBM/NBMv5 are signaling the chance for a stripe of light snow
accumulation (trending down in amounts to C-2") Tuesday night
Feb 3 into Wednesday Feb 4 with a clipper system. There is
considerable spread in model guidance with the placement of this
stripe of snow, with some solutions keeping central PA dry. The
highest probabilities of greater than 1 inch of snow are south
of I-76 at this time.

KEY MESSAGE 3: Accumulating snow is possible again Fri-Sat,
followed by gusty winds and another shot of Arctic air for next
weekend.

By the end of the week, a low pressure system will ride along
the top of the western US ridge and race southeast across the
Great Lakes. This storm will have a strong ridge of high
pressure behind it, ensuring a tight pressure gradient,
reinforcing Arctic air, and strong winds in its wake.
Accumulating snowfall is likely for much of the area, with
highest totals favored in the typical lake effect/upslope
regions of Central PA. Snowfall amounts should remain manageable
based on the anticipated fast forward speed of the storm system,
and ice coverage on the Great Lakes. The bigger story will be
the wind and cold to follow. The Climate Prediction Center has
highlighted a High Risk for Below Normal Temperatures (Saturday-
Sunday) and a Moderate Risk of High Winds across Pennsylvania.
Single digit (above and below zero) temperatures and below zero
wind chills across much of the region are favored.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Ceilings at BFD and JST should dip to IFR overnight, while they
will likely hold at MVFR at AOO. Some guidance, particularly the
HREF, suggests the potential for a few hours of VFR ceilings at
AOO between 00Z and 06Z as some breaks in the clouds develop,
but with continued northwest flow, MVFR appears more likely.
Expect MVFR ceilings to eventually reach IPT and UNV as well.
The Lower Susquehanna Valley should remain VFR.

An increasingly breezy northerly wind will develop overnight in
response to deepening low pressure off the East Coast, with
gusts of 20 to 30 knots expected for Sunday. Ceilings will rise
to MVFR across the western highlands, and should gradually
become VFR elsewhere through the morning and early afternoon.
Precipitation from the offshore storm should remain south/east
of the region. As has been the case for the past week, cold
north-norhtwesterly flow could support a few flurries at BFD and
JST during the day, but the probability is too low to include
any snow in the TAFs.

Outlook...

Mon...Dry conditions expected area wide.

Mon night-Tue...Light snow across N/W PA, with restrictions
possible.

Tue night-Wed AM...Light snow possible areawide, restrictions
possible.

Wed PM-Thu...Lingering -SHSN possible across nrn PA.

&&

.CLIMATE...
State College has a very good shot of tying the second longest
run (7) of consecutive days with max temp <= 20F (1/25-1/31).
The last time this occurred was post-Christmas 2017 (12-28-2017
to 01-03-2018). The longest run of 10 days occurred in January
1893 from the 11th-20th.

It will be a top 3 coldest last week/7 days of January (mean
temp 1/24-1/31) for State College

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until 10 AM EST Sunday for PAZ005-006-
010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066.
Extreme Cold Warning until 1 PM EST Sunday for PAZ024-033.

&&

WHAT HAS CHANGED...Banghoff/Colbert
KEY MESSAGES...Banghoff/Colbert/NPB
DISCUSSION...Banghoff/Colbert
AVIATION...Bauco/Evanego
CLIMATE...Steinbugl
Hazardous weather outlook, Jan 31, 8:29 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
829 PM EST Sat Jan 31 2026

PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020130-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
829 PM EST Sat Jan 31 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Cold Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-020130-
Warren-
829 PM EST Sat Jan 31 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-020130-
Cambria-Somerset-
829 PM EST Sat Jan 31 2026

...EXTREME COLD WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...
...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Extreme Cold Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Extreme Cold Warning.

Dangerously cold wind chills are possible again Sunday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Adams

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month of February 2026. The Pennsylvania Department of Environmental Protection (PA DEP) upgraded Adams County from a Drought Watch to a Drought Warning on February 18, 2026.

Drought, Franklin

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month of February 2026. The Pennsylvania Department of Environmental Protection (PA DEP) upgraded Franklin County from a Drought Watch to a Drought Warning on February 18, 2026.

Drought, Fulton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month of February 2026. The Pennsylvania Department of Environmental Protection (PA DEP) maintained Drought Warning status for Fulton County through the month. Residents in Fulton County were urged to reduce their water use due to the ongoing drought.

Drought, Bedford

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued across southern Bedford County through the month of February 2026. The county also remained in Drought Watch Status per the Pennsylvania Department of Environmental Protection (PA DEP) through the month of February.

Drought, York

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued across southwestern York County through the month of February 2026. The county also remained in Drought Watch Status per the Pennsylvania Department of Environmental Protection (PA DEP) through the month of February.

Drought, Schuylkill

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Schuylkill forecast zone
Reported by
Drought Monitor
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month of February 2026. The Pennsylvania Department of Environmental Protection (PA DEP) upgraded Schuylkill County from a Drought Watch to a Drought Warning on February 18, 2026.

Drought, Cumberland

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month of February 2026. The Pennsylvania Department of Environmental Protection (PA DEP) upgraded Cumberland County from a Drought Watch to a Drought Warning on February 18, 2026.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309147, 1309148, 1309150, 1309152, 1309157, 1309158, 1309159.